Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 131, NWS Mobile, AL

May 17, 2020Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2020, 3:26 PM CDT for Choctaw County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2020, 3:26 PM CDT (20:26 UTC)
Expired
May 17, 2020, 4:15 PM CDT
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 166 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WUUS54 KMOB 172026
SVRMOB
ALC023-172115-
/O.NEW.KMOB.SV.W.0131.200517T2026Z-200517T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
326 PM CDT Sun May 17 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Choctaw County in southwestern Alabama...

* Until 415 PM CDT.

* At 326 PM CDT, a severe thunderstorm was located near Lisman, or 10
  miles northwest of Butler, moving north at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Butler, Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3226 8801 3217 8801 3215 8802
      3214 8804 3211 8805 3209 8804 3206 8807
      3207 8810 3206 8812 3201 8811 3200 8809
      3201 8818 3202 8846 3231 8842
TIME...MOT...LOC 2026Z 195DEG 20KT 3221 8832 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:15 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 17, 1:15 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
115 PM CDT Sun May 17 2020

.NEAR TERM /Now Through Monday/...Cloudy and humid through the
next 30 hours with periods of rainshower and isolated
thunderstorms. A light to at times moderate southerly wind flow
prevails. Overnight lows in the mid- and upper 60s over the
interior ranging to the mid 70s along the beaches. Highs tomorrow
afternoon will range from the upper 70s to lower 80s.

At midday, an elongated mid- and upper low was observed near the
ARKLATEX region. This feature is forecast to continue moving to
the southeast and is forecast to close-off over our region early
Monday morning. There is the appearance of an occlusion with and
associated surface low / frontal system that forces downstream
boundary layer convergence (below increasing diffluence aloft) as
it progresses toward our region overnight. We are carefully
monitoring the evolution of this because past similar features,
especially this time of year, usually tend to over-perform in the
heavy rainfall department - and the ingredients are there. The
sfc-850 hPa moisture transport is notable. A localized sfc-850 hPa
maxima is forecast to be maintained over portions of our region
(mainly translating along with the upper low) from roughly 3-15
UTC. This should result in a region of more widespread
rainshowers, with embedded thunder developing around midnight
towards the MS-AL-LA region and spreading east thereafter. We
will be closely watching any potential training of isolated
updrafts along with back-building tendencies. In all, some areas
could see close to 1.5" of rain, with VERY localized regions
picking up 2-4" (that would be the exception rather than the
rule). Fortunately the system is forecast to be somewhat
progressive with the aforementioned associated cold front moving
to interior SE MS by late tomorrow afternoon. /23 JMM

&&

.AVIATION...
18Z issuance...As an upper low approaches from the west, and
eventually passes the region just after the end of the 17.18\18.18
utc TAF period, will have mostly VFR to MVFR conditions across
the area. There will be two times when CIGs\VSBYs could be lower:
1) through 18.00 UTC this evening with increased coverage of
afternoon showers along N-S oriented rainbands that will contain
sct-isold thunder. There will be a trend to shift this more over
the interior as sunset approaches. 2) again after midnight,
conditions become mostly MVFR-IFR due to a combination of
CIGs\VSBYs as a general area of more widespread rainshowers
develops with embedded isold- sct thunder regionwide. This will
develop further west of the MS-AL border later tonight and will
move slowly east through the mid-morning hours Monday. Expect
locally IFR-LIFR CIG\VSBY conditions within the most intense
thunderstorm downpours. Surface winds remain form a mostly
southerly direction 5-15 kt, becoming more southwesterly by
period's end from west to east as a cold front approaches form the
west. /23 JMM

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from late tonight through Monday evening
     for ALZ265-266.

FL...High Rip Current Risk from late tonight through Monday evening
     for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 17, 4:46 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
446 AM CDT Sun May 17 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-181000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
446 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-181000-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
446 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

There is a moderate risk of rip currents along area beaches today
and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate risk of rip currents along area beaches Monday
and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-181000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
446 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 17, 2:33 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT Sun May 17 2020

ALZ051-052-MSZ067-075-076-172030-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
233 PM CDT Sun May 17 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN PERRY...
WAYNE AND NORTHERN GREENE COUNTIES UNTIL 330 PM CDT...

At 231 PM CDT, a strong thunderstorm was located 7 miles east of
Richton, moving northeast at 35 mph. Other isoilated thunderstorms
will continue developing near and around this storm during the
next hour.

Wind gusts of 45 to 55 mph and pea-sized hail will be possible with
these storms.

Locations impacted include...
Waynesboro, Richton, Clara, Beaumont, New Augusta, Millry, State
Line, Buckatunna, Silas, Gilbertown and Toxey.

LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
      3189 8848 3200 8846 3198 8808 3195 8812
      3194 8811 3116 8858 3115 8914
TIME...MOT...LOC 1931Z 205DEG 30KT 3135 8881
Special weather statement, May 17, 3:25 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT Sun May 17 2020

ALZ051-052-MSZ067-172115-
Choctaw AL-Washington AL-Wayne MS-
325 PM CDT Sun May 17 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CHOCTAW...NORTHWESTERN WASHINGTON AND WAYNE COUNTIES UNTIL 415 PM
CDT...

At 323 PM CDT, the strong thunderstorm was located 7 miles southwest
of Butler, moving northeast at 30 mph. Other strong storms are
developing across Choctaw County as well and this trend will
continue during the next hour.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
these thunderstorms.

Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Millry, Silas, Pennington,
Gilbertown and Toxey.

LAT...LON 3231 8794 3228 8802 3218 8801 3214 8804
      3209 8804 3206 8807 3205 8812 3201 8811
      3199 8808 3196 8809 3195 8812 3194 8810
      3191 8811 3156 8833 3157 8894 3180 8893
      3183 8890 3185 8865 3190 8847 3231 8842
TIME...MOT...LOC 2023Z 208DEG 24KT 3203 8833

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:44 AM CDTRip Current StatementMOBBaldwin, Mobile32 hr
May 17, 3:25 PM CDTSpecial Weather StatementMOBChoctaw50 min
May 17, 4:13 PM CDTSpecial Weather StatementMOBChoctaw47 min
May 17, 5:01 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
May 17, 6:30 PM CDTSpecial Weather StatementMOBWashington45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.